Alert archive / Virginia / Flash Flood Warnings in 2020
Flash Flood Warning 39, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Aug 12, 2020, 7:21 AM EDT for Prince William County, Virginia. It was in force for 109 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2020, 7:21 AM EDT (11:21 UTC)
- Expired
- Aug 12, 2020, 9:10 AM EDT
- In force
- 109 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Prince William County, VA
The radar
The Sterling radar (KLWX), 18 km from the middle of the area, began a volume at 11:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 11.4 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1124 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
303
WGUS51 KLWX 121121
FFWLWX
VAC153-121515-
/O.NEW.KLWX.FF.W.0039.200812T1121Z-200812T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
721 AM EDT Wed Aug 12 2020
The National Weather Service in Sterling Virginia has issued a
* Flash Flood Warning for...
Northwestern Prince William County in northern Virginia...
* Until 1115 AM EDT.
* At 719 AM EDT, emergency management reported flash flooding on Lee
Highway near Sudley Road. Several vehicles were trapped in swift
moving, rising water.
HAZARD...Life threatening flash flooding.
SOURCE...Emergency management.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Flash flooding will affect areas along Youngs Branch near the
Manassas National Battlefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3882 7751 3882 7750 3881 7749 3880 7751
3881 7755 3882 7754 3883 7752
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
DHOF1 follow-up statement
254
WGUS71 KLWX 121310
FFSLWX
Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
910 AM EDT Wed Aug 12 2020
VAC153-121320-
/O.CAN.KLWX.FF.W.0039.000000T0000Z-200812T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Prince William VA-
910 AM EDT Wed Aug 12 2020
...THE FLASH FLOOD WARNING FOR NORTHWESTERN PRINCE WILLIAM COUNTY IS
CANCELLED...
The threat of rapid, life-threatening flooding has ended, but the
flood threat continues. A flood warning has been issued to replace
the flash flood warning.
LAT...LON 3882 7751 3882 7750 3881 7749 3880 7751
3881 7755 3882 7754 3883 7752
$$
DHOFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 4:31 AM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 12, 4:31 AM EDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
431 AM EDT Wed Aug 12 2020
.SYNOPSIS...
High pressure will settle to the south of our area today as a
cold front approaches from the northwest. The front will become
stalled near our area through the end of the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Weak upper level disturbance moving over the region presently
has caused a late-night outbreak of thunderstorms. Heavy rain is
common given the high PW's and slow motion. Think flash flooding
with this initial burst of storms today will be isolated, but
have considered extending watch to start presently. Will monitor
radar trends.
Should see a lull with some sun later this morning as the upper
disturbance moves away. Then another, more potent disturbance
will move in along with the surface front, spelling a more
significant round of heavy thunderstorms. Certainly will have
some isolated severe risk, but with slow motions, high PW's and
wet antecedent conditions in many areas, a significant flash
flood threat exists. Highs will reach the low 90s before the
storms re-erupt, possibly for the last time for several days.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Active weather will continue through the next few days. Stalled
front will slowly nudge further south through Friday night, with
various pieces of shortwave energy pushing by aloft. This will
be evident tonight into Thursday, as guidance has a brief lull
in the evening after insolation wanes before initiating more
storms overnight with another shortwave moving in. This second
shortwave looks to clear the area later in the afternoon
Thursday, so we may see a diminishment in activity by then,
though since it is during peak heating, not confident on that.
Either way, cooler on Thursday with highs in the 80s.
Friday will feature another potential round of storms, however
guidance is hinting that the stalled front may make more
southward progress. This might stabilizes northern portions of
the forecast area and reduce the storm/flood risk. Highs again
in the 80s.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
A very active period is expected during the long term period
from Saturday through Tuesday. A near stationary boundary will
remain stalled near to over top our region Saturday. Multiple
lows will form and move along this boundary bringing continued
showers and thunderstorms capable of producing heavy rainfall. A
flow out of the south to southwest will lead to warm and humid
air being advected into our region. The presences of a stalled
boundary coupled with high PW's will lead to a continued risk
for flash flooding Friday through early Sunday. During this same
period, warm and humid conditions will lead to modest CAPE with
decent shear which could lead to a strong to severe
thunderstorm threat, but that all depends on the positioning of
the frontal boundary.
There remains some uncertainty on whether the extended rain
threat will continue through Sunday. The rain and flood threat
for Sunday will depend on the upper level trough that approaches
from the west and kicks the stalled boundary out of our area.
If the trough shifts further south, the trough would kick off a
new low on Sunday that brings further rain to our potentially
water logged region, but if it stays further north rain threat
shifts further south with the boundary. Another front will drop
down into our area on Monday/Tuesday bringing another threat
for rain and thunderstorms.
&&
.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
The main aviation concern over the next couple days will be
thunderstorm coverage. Coverage of storms is expected to
increase today and Thursday. Best risk of storms will be
afternoon/early evening, but as we are seeing presently, can't
be ruled out even early in the morning with this much moisture
and CAPE available. Some patchy moring low clouds/fog is
possible at MRB/IAD/CHO during the overnights.
An extended period of rain and a south to southeasterly flow
will likely lead to subVFR conditions Friday through Sunday with
low ceilings being the main threat with periods of reduced
visibility. Strong gusts will be possible with thunderstorms
that move over terminals.
&&
.MARINE...
No significant synoptic wind issues expected through the next
few days, but southerly channeling could cause winds to approach
SCA levels this afternoon into tonight. Current thinking is
that gusts will remain below SCA levels, but will continue to
monitor winds through the remainder of the day. Otherwise, the
main concern through Thursday will be thunderstorms. Coverage
will increase significantly today and Thursday, with gusty
winds a threat from any storm. Best timing is afternoon and
evening, though the risk may linger through tonight and
Thursday night. Special Marine Warnings may be needed for any
stronger storms.
The overall flow will lead to SubSCA conditions Friday through
this weekend but thunderstorms could bring periods of gusty
winds over our marine areas.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch from noon EDT today through this evening for
DCZ001.
MD...Flash Flood Watch from noon EDT today through this evening for
MDZ004>006-011-013-014-016>018-503>508.
VA...Flash Flood Watch from noon EDT today through this evening for
VAZ025-026-029-036>040-050>057-501-502-505>508.
WV...None.
MARINE...None.
&&
SYNOPSIS...RCM/LFR
NEAR TERM...RCM/LFR
SHORT TERM...RCM/KJP
LONG TERM...RCM/JMG
AVIATION...RCM/KJP/JMG
MARINE...RCM/KJP/JMGHazardous weather outlook, Aug 12, 5:11 AM EDT, 2 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 511 AM EDT Wed Aug 12 2020 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-130915- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 511 AM EDT Wed Aug 12 2020 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight A Flash Flood Watch is in effect this afternoon through this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and thunderstorms are likely Thursday through Saturday, some of which will produce locally heavy rainfall. A few storms could cause isolated instances of flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-130915- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 511 AM EDT Wed Aug 12 2020 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight A Flash Flood Watch is in effect this afternoon through this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and thunderstorms are likely Thursday through Saturday, some of which will produce locally heavy rainfall. A few storms could cause isolated instances of flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 12, 5:52 AM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
552 AM EDT WED AUG 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM FLOOD 2 ESE BULL RUN 38.77N 77.49W
08/12/2020 PRINCE WILLIAM VA 911 CALL CENTER
ROAD CLOSED DUE TO HIGH WATER AT THE INTERSECTION OF
ROLLING RD. AND GLEN CT.
&&
EVENT NUMBER LWX2002072
CJLLocal storm report, Aug 12, 5:53 AM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
553 AM EDT WED AUG 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 AM FLOOD 3 NW BULL RUN 38.81N 77.55W
08/12/2020 PRINCE WILLIAM VA 911 CALL CENTER
ROADWAY FLOODED AT THE INTERSECTION OF LEE HWY. AND
GROVETON RD.
&&
EVENT NUMBER LWX2002073
CJLLocal storm report, Aug 12, 5:56 AM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
556 AM EDT WED AUG 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 AM FLASH FLOOD 1 WNW MANASSAS PARK 38.78N 77.47W
08/12/2020 CITY OF MANASSAS VA 911 CALL CENTER
ROAD CLOSED DUE TO A SINKHOLE AT THE INTERSECTION OF
MOSEBY CT. AND MOSEBY DR.
&&
EVENT NUMBER LWX2002074
CJLThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 9:16 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Greene, Rockingham | 30 min |
| Aug 12, 2:01 AM EDT | Areal Flood Warning | LWX | Greene, Madison, Rockingham | 4 hr |
| Aug 12, 3:30 AM EDT | Areal Flood Warning | LWX | Nelson | 6 hr |
| Aug 12, 3:55 AM EDT | Areal Flood Warning | LWX | Fairfax, Prince William, City of Manassas, City of Manassas Park | 8 hr |
| Aug 12, 4:07 AM EDT | Flash Flood Warning | LWX | Fairfax, Prince William, City of Manassas, City of Manassas Park | 118 min |
| Aug 12, 6:05 AM EDT | Areal Flood Warning | LWX | Fairfax, Prince William | 6 hr |
| Aug 12, 6:19 AM EDT | Areal Flood Warning | LWX | Fairfax | 8 hr |
| Aug 12, 2:08 PM EDT | Special Marine Warning | LWX | 22 min | |
| Aug 12, 2:22 PM EDT | Special Marine Warning | LWX | 31 min | |
| Aug 12, 5:10 PM EDT | Special Marine Warning | LWX | 60 min | |
| Aug 12, 5:27 PM EDT | Special Marine Warning | LWX | 63 min | |
| Aug 12, 5:39 PM EDT | Special Marine Warning | LWX | 32 min | |
| Aug 12, 5:49 PM EDT | Severe Thunderstorm Warning | LWX | Highland | 41 min |
| Aug 12, 6:26 PM EDT | Flash Flood Warning | LWX | Albemarle, Nelson | 4 hr |
| Aug 12, 6:37 PM EDT | Special Marine Warning | LWX | 83 min | |
| Aug 12, 6:54 PM EDT | Flash Flood Warning | LWX | Fairfax, Loudoun | 2 hr |
| Aug 12, 7:08 PM EDT | Areal Flood Warning | LWX | Albemarle, Augusta, Rockingham, City of Waynesboro | 3 hr |
| Aug 12, 7:22 PM EDT | Special Marine Warning | LWX | 56 min | |
| Aug 12, 7:53 PM EDT | Areal Flood Warning | LWX | Loudoun | 2 hr |
Nearby
Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.